Are you using or thinking of using prednisone and you are worried about the side effects? If so, this article will give you some information about prednisone and how it can affect the menstrual cycle.
Prednisone is a drug, a steroid or corticosteroid to be exact. It is used to treat various diseases under the guidance of doctors or other medical experts. You might get it as a treatment for inflammatory diseases and certain types of cancers.
It has great use in rheumatologic conditions such as rheumatoid arthritis and lupus, but it also has been used for simple inflammatory issues such as acne.
Prednisone is well-known as an effective immunosuppressant drug because it is made to carry out the primary function of suppressing the immune system.
Since it will suppress your immune system, if taken, then you may be at risk of contracting various diseases and infections.
Long term use of prednisone can lead to an increased risk of certain viruses such as the cold and flu virus.
Short bursts of prednisone are less immune-suppressing, but do still come with a bit of a warning. Any time you take this drug, you should make sure you follow strict hygiene rules and wash your hands frequently to prevent the spread of infections.
This is the reason why users should avoid overdose and ill-advised use. It is also not recommended to be on long term steroids unless instructed by your doctor. There are many side effects associated with the drug that are cumulative if you take the drug long term.
Prednisone comes in tablet, liquid, as well as a concentrated solution that you can take by mouth. It is normally taken with food daily, one to four times or one time every other day.
A doctor might suggest that you take your dosages at certain time during day. Bear in mind that your personal dosage schedule will be given according to your condition and the way how you are responding to the treatment.
Since prednisone is a hormone, it is important that you take it exactly according to your prescription. Do not miss doses or miss times, this can upset the balance of the steroid in your bloodstream and lead to more side effects.
You should follow the instructions on the prescription carefully and get your pharmacist or doctor to explain any information that is not clear.
Effects of Prednisone and Menstrual Cycle
There are reports that prednisone can interfere with a woman’s menstrual cycle. Many women experience irregular periods after using the drug for a prolonged time period.
In addition to that, some women complain of upset stomach, heavy bleeding, abdominal cramps, and more whilst using this drug.
Since prednisone is a hormone, it can affect the levels of other hormones in your body.
Prolonged use of prednisone due to a chronic medical condition is often necessary to keep inflammation at bay in your body. But, it can also affect the levels of various other hormones in your body, which may lead to disturbances with your menstrual cycle.
If you are using this drug, it can also intervene with the hormone changes inside your body. It is also known for causing different hormonal imbalances which lead to different emotional problems.
As an example, most women experience extreme mood swings, severe depression, increased anxiety, and other related symptoms with their moods.
These hormone changes may also lead to menstrual irregularities, increased hunger during or before your period, or even more symptoms of PMS. If the symptoms become too difficult to handle, then call your doctor.
Ensure that you call your medical doctor if you are experience these or any other unusual symptoms when taking any dosage of prednisone for any time period.
Your doctor might change the dosage to make sure that you are taking the lowest amount that will work for you. In addition to that, your doctor might have to change your dosage if you are experiencing unusual bodily stress such as infection, illness, surgery, or a serious asthma attack.
For this reason, any odd symptoms after taking prednisone should be reported to your doctor to ensure that they are normal side effects and nothing to worry about.
You should not hesitate to tell the doctor if the symptoms improve or worsens or you are seeing changes in your general health during the treatment.
This is true for any type of treatment that you are ever prescribed. A good line of communication between you and your doctor should be established in order to keep you as healthy as possible.
Call your doctor or email them through an online charting system if you ever have any questions or concerns about any of your treatments or medications.
I came across this because all I keep googling is prednisone effects on men’s trial cycle. I had taken it mid October after an extreme Allergic drug reaction. I was taking 2 tablets a day, 20mg, for only 4 days.
I was coincidently taking it at the beginning of my expected ovulation week.
Now I don’t know if it stopped my ovulation week, or what. Because I’m now on cycle day 43 (40-41 days are the longest I’ve ever gone). I’ve been off of it for a good 3 weeks now. Every article is just so vague listing me trial irregularities as a symptom.
Yes, taking steroids via oral or IV route can disturb your menstrual cycle but such irregularities are transient. You’ll be back to your “regular” cycle as soon as the steroids are stopped.
This effect is idiosyncratic i.e. it won’t happen in everyone and won’t happen every time you take steroids. So, don’t be paranoid about taking steroids for the next time if you’re prescribed by the doctor.
I use perilon because I have an allergy but right now I have not seen my menstrual cycle this month .. pls what is the solution
Hi there Joe, if this is an anitbiotic it can cause a delay in your cycle.
Hi there, i am 39 yrs old and i had my so in July 2015 so almost 3 yrs ago. Before i got pregnant with him i had my periods regularly. After my C-section i bled like normal. But I haven’t had a period since. Except for when i have to take prednisone. And then it goes back to non existent. Also i weight more now than when i was pregnant. I’m so tired and i have all kinds of pain issues. I have OSA , fibromyalgia, COPD, degenerative disc disease, bulging and herniated disc in my neck. Neuropathy in my legs and severe carpal tunnel syndrome. Migraines and tension and cluster headaches that happen everyday. I’m having memory issues. I sweat all the time, excessively. Different parts of my body will get hot. But I’ll get goosebumps and my skin can be clammy. I can’t stand this anymore. My doctors just give me more medication instead of finding out why. I just don’t know anymore. I’m on Gabapentin, Cymbalta, Savella, Modafinil, Methadone, Ibuprofen, propranolol and my neurologist wanted to put me on depakote also. So i tried it and i couldn’t stop shaking. And topamax. Knocked me out. And recently my rheumatologists realized I’m on 2 seritonin meds which i didn’t know can cause seritonin syndrome if i haven’t got that yet. Depression is a big issue for me. And i just found out I’m bipolar!….Does anybody else feel this way.
I do not have a regular cycle. I haven’t in years. I haven’t found a doctor who seemed too interested in the fact I stopped having periods in my mid twenties. I’m almost 38 now. At this point the only time I have a cycle is 2-3 weeks after taking Prednisone. I have scoured the internet looking for someone else who has experienced this
She may not have her period because of the weight-loss.
My wife felt sick 5 months back. Before her sickness we have unprotected sex on 11 August, but at that time she immediately took I-pill within 5 hours. She bled on her due date i.e. 21 August but on the first day colour of her blood was different than normal but on second it seemed normal in colour. After she felt sick she had her period within 15 days and it lasted only 2 days with light bleeding, then after 10 days she bled again, this time it was spotting. Unfortunately after that she felt seriously sick and she was diagnosed with Still Disease along with other complications like ulcerative colitis, weight loss (so far she has lost more than 15kg weight) and pneumonia. She is been given corticosteroids since she felt sick. Now the problem is that from last 4 months she is not having her periods. Kindly can u explain what will be the reason for not having her regular periods on time?
Hi. I hope your wife feels better by now. But I just wanted to clarify few things here, as I been taking different types of medicines for a long time and for doctors it is just easier to prescribe something than to check what is actually wrong. Anyways… if your wife been taking any types of medicine from depression, anxiety, pneumonia, etc. it is very normal for her to experience irregular menstruation, as all those medications change our hormone system… even the antibiotics do. But if the period becomes more of blood color as light red to medium, it is very important to seek for doctors help as it can be an external bleeding. All the medicines affect on women hormones, and therefore after any pill that we think c wont harm us, it actually does but after some time.